A 64-year-old female patient presented to our emergency department with a generalized erythematous rash, pruritus and swelling of the face 5 h after the intake of one tablet of fosfomycin trometamol for a urinary tract infection. The medication was discontinued, and after treatment with topical class III steroids for 14 days, complete resolution was obtained. Further medical history revealed a previous erythematous rash 5–6 hours after administration of the iodinated contrast agent iopromide. After 16 weeks, we performed skin prick and intradermal tests with trometamol with 0.02 mL of a 1:10000 and a 1:1000 dilution, fosfomycin trometamol and various trometamol-containing iodinated contrast agents including iopromide, iomeprol, iobitridol, iopamidol and iodixanol according to the European Academy of Allergy and Clinical Immunology (EAACI) and European Network on Drug Allergy (ENDA) guidelines.1 All above mentioned compunds showed initially no reactions. However, 12 h after intradermal testing, erythematous urticarial lesions developed at the sites of testing with trometamol 1:10000 and trometamol 1:1000 (Figure 1). Also, after 24 h, erythematous urticarial lesions developed at the sites of all iodinated contrast agents (Figure 1B), which subsided within 7 days. Furthermore, when we performed a lymphocyte transformation test with trometamol, fosfomycin trometamol and iopromide, a positive reaction with cytokine release was recorded after stimulation with trometamol and iopromide. Based on the history and these results, we diagnosed a clinically relevant type IV sensitization to trometamol. Trometamol (tromethamine, tris[hydroxymethyl]aminomethane [TRIS]) is an excipient frequently used as buffer in fluids and semisolid agents, including many drugs such as antibiotics, iodinated and gadolinium-based contrast agents. Furthermore, it is used by the cosmetic industry as emulsifying agent in various topical treatments. There are some case reports on immediate-type allergic reactions to trometamol, included as excipient in gadolinium-based contrast media. Only few studies also address contact dermatitis after topical administration of trometamol-containing agents. Singh et al. reported a contact hypersensitivity to trometamol in an anti-itch cream in a patient with a 2-year history of perianal irritation.2 Patch testing was performed revealing a ++ reaction to his own drug as well as a ++ reaction to trometamol 1% aqueous solution. Comparably, Bohn et al. reported a patient with an itchy oedematous eczema of the periorbital region and cheeks using a retinol ophthalmologic gel containing trometamol.3 Patch testing of the ophthalmologic gel showed a +++ reaction, and a ++ reaction to trometamol 1% aqueous solution in this patient. To the best of our knowledge, however, our patient is the first case developing a delayed hypersensitivity reaction to oral administration of trometamol. Excipients are indispensable for drugs, vaccines and other products as they stabilise and preserve the active agents. Nevertheless, these excipients should always be considered in an allergy workup. Among other components, carboxymethylcellulose and gelatine as stabilizing agents, polyethylene glycols and polysorbates used as laxatives, and delivery vehicles such as Cremophor EL should also be taken into consideration.4 In our case, the diagnosis of a delayed-type hypersensitivity to the excipient trometamol has considerable consequences to the patient, as it is contained in many drugs as well as topical treatments. Riccardo Curatolo: Investigation; writing – original draft; writing – review and editing. Velina Widmer: Investigation; writing – review and editing. Sibylla Chantraine: Investigation; writing – review and editing. Karin Hartmann: Writing – original draft; writing – review and editing. Open access funding provided by Universitat Basel. KH has consulted for and received honoraria from ALK, Allergopharma, BioCryst, Blueprint, Cogent, Galderma, KalVista, Leo, Menarini, Novartis, Pfizer, Sanofi, Takeda, and Thermo Fisher. All other authors declare no conflict of interest.
No takes yet. Share an insight, caveat, or question.
Curatolo et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: